Alert archive / Kansas / Tornado Warnings in 2024
Tornado Warning 17, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Apr 27, 2024, 2:14 PM CDT for Jackson County, Nemaha County, Pottawatomie County, Kansas. It was in force for 46 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 27, 2024, 2:14 PM CDT (19:14 UTC)
- Expired
- Apr 27, 2024, 3:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Jackson County, KS, Nemaha County, KS, Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 67 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 2:30 PM CDT | TSTM WND DMG | 4 S Centralia, KS | Roof torn off a barn. Time estimated from radar. |
| Apr 27, 2:47 PM CDT | TORNADO | 4 Nw Goff, KS | Tornado reported by EM. |
| Apr 27, 2:50 PM CDT | TORNADO | 4 N Goff, KS | Tree damage to a line of trees with limbs torn off trees about 3 inch limbs reported from healthy trees. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 27, 11:51 AM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.2 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1585 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 175 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.9
The text
As transmitted.
340
WFUS53 KTOP 271914
TORTOP
KSC085-131-149-272000-
/O.NEW.KTOP.TO.W.0017.240427T1914Z-240427T2000Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
214 PM CDT Sat Apr 27 2024
The National Weather Service in Topeka has issued a
* Tornado Warning for...
Northeastern Pottawatomie County in northeastern Kansas...
Southern Nemaha County in northeastern Kansas...
Northwestern Jackson County in northeastern Kansas...
* Until 300 PM CDT.
* At 213 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Wheaton, moving east at 35 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Onaga and Havensville around 220 PM CDT.
Corning around 230 PM CDT.
Soldier around 235 PM CDT.
Goff around 240 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3951 9578 3944 9626 3957 9625 3957 9624
3966 9624 3984 9579
TIME...MOT...LOC 1913Z 248DEG 28KT 3952 9629
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$5 follow-up statements
027
WWUS53 KTOP 271927
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
227 PM CDT Sat Apr 27 2024
KSC085-131-149-272000-
/O.CON.KTOP.TO.W.0017.000000T0000Z-240427T2000Z/
Pottawatomie-Nemaha-Jackson-
227 PM CDT Sat Apr 27 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
NORTHEASTERN POTTAWATOMIE...SOUTHERN NEMAHA AND NORTHWESTERN JACKSON
COUNTIES...
At 227 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles northwest of Havensville, moving northeast at 35
mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Corning, Soldier, and Goff around 235 PM CDT.
Wetmore around 245 PM CDT.
Woodlawn around 300 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3954 9578 3949 9621 3957 9624 3966 9624
3984 9579
TIME...MOT...LOC 1927Z 246DEG 29KT 3957 9614
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$258
WWUS53 KTOP 271934
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
234 PM CDT Sat Apr 27 2024
KSC085-149-271943-
/O.CAN.KTOP.TO.W.0017.000000T0000Z-240427T2000Z/
Pottawatomie-Jackson-
234 PM CDT Sat Apr 27 2024
...THE TORNADO WARNING FOR NORTHEASTERN POTTAWATOMIE AND NORTHWESTERN
JACKSON COUNTIES IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM CDT for northeastern
Kansas.
&&
LAT...LON 3957 9579 3957 9612 3971 9612 3984 9579
TIME...MOT...LOC 1933Z 243DEG 32KT 3962 9605
$$
KSC131-272000-
/O.CON.KTOP.TO.W.0017.000000T0000Z-240427T2000Z/
Nemaha-
234 PM CDT Sat Apr 27 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
SOUTHEASTERN NEMAHA COUNTY...
At 233 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Corning, moving northeast at 35 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Wetmore, Corning, and Goff around 240 PM CDT.
Woodlawn around 250 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3957 9579 3957 9612 3971 9612 3984 9579
TIME...MOT...LOC 1933Z 243DEG 32KT 3962 9605
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$002
WWUS53 KTOP 271942
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
242 PM CDT Sat Apr 27 2024
KSC131-272000-
/O.CON.KTOP.TO.W.0017.000000T0000Z-240427T2000Z/
Nemaha-
242 PM CDT Sat Apr 27 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
SOUTHEASTERN NEMAHA COUNTY...
At 242 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Goff, moving northeast at 35 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Woodlawn around 250 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3965 9579 3960 9606 3973 9608 3984 9579
TIME...MOT...LOC 1942Z 241DEG 29KT 3967 9597
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
$$657
WWUS53 KTOP 271946
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
246 PM CDT Sat Apr 27 2024
KSC131-272000-
/O.CON.KTOP.TO.W.0017.000000T0000Z-240427T2000Z/
Nemaha-
246 PM CDT Sat Apr 27 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 300 PM CDT FOR
SOUTHEASTERN NEMAHA COUNTY...
At 245 PM CDT, a confirmed tornado was located north of Goff, moving
northeast at 35 mph.
HAZARD...Damaging tornado and ping pong ball size hail.
SOURCE...Emergency management confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Woodlawn around 250 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3967 9579 3963 9599 3974 9605 3984 9579
TIME...MOT...LOC 1945Z 239DEG 30KT 3972 9594
TORNADO...OBSERVED
MAX HAIL SIZE...1.50 IN
$$556 WWUS53 KTOP 271958 SVSTOP Severe Weather Statement National Weather Service Topeka KS 258 PM CDT Sat Apr 27 2024 KSC131-272007- /O.EXP.KTOP.TO.W.0017.000000T0000Z-240427T2000Z/ Nemaha- 258 PM CDT Sat Apr 27 2024 ...THE TORNADO WARNING FOR SOUTHEASTERN NEMAHA COUNTY WILL EXPIRE AT 300 PM CDT... The storm which prompted the warning has moved out of the area. Therefore, the warning will be allowed to expire. A Tornado Watch remains in effect until 700 PM CDT for northeastern Kansas. Remember, a Tornado Warning still remains in effect for east central Nemaha County until 4 pm CDT. && LAT...LON 3967 9579 3963 9599 3974 9605 3984 9579 TIME...MOT...LOC 1957Z 248DEG 28KT 3975 9584 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Apr 27, 12:51 PM CDT, 1 hour 23 minutes earlier. Its key messages:
- -Strong to severe thunderstorms remain in the forecast today with all modes of severe weather possible. -A few strong storms could develop again tomorrow in eastern KS as a front continues to move through the area. -Most days next week have at least low end POPs with an active pattern continuing.
Area forecast discussion, Apr 27, 12:51 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1251 PM CDT Sat Apr 27 2024 .KEY MESSAGES... -Strong to severe thunderstorms remain in the forecast today with all modes of severe weather possible. -A few strong storms could develop again tomorrow in eastern KS as a front continues to move through the area. -Most days next week have at least low end POPs with an active pattern continuing. && .DISCUSSION... Issued at 344 AM CDT Sat Apr 27 2024 Water vapor imagery and mid level chart analysis show a lead mid- level system progressing northward into the Upper Midwest, with another digging across the Four Corners region early today. At the surface, one sfc low is centered over southern Minnesota with another remaining near where OK/TX/NM meet. In between, a frontal boundary is positioned across northeast and central KS with a dryline evident from western OK into north-central TX. Strong southerly moisture transport will continue to advect higher moisture back into the area this morning while the surface boundary retreats back to the north as a warm front. 08Z mesoanalysis shows 1500-2000 J/kg of CAPE remaining in place over the forecast area with quite a bit of CIN also evident. Stratus that develops with low level moisture increase early today will erode by early afternoon, allowing any lingering cap to disappear. Discerning the convective evolution of storms today is the main forecast challenge. Have slight chances for a few elevated storms this morning in the axis of moisture advection near the retreating boundary. More robust convection could then develop south of the area as instability builds and the jet increases aloft. That activity would then track northward into the CWA. Convective initiation could concurrently occur along the warm front across northern and north-central KS this afternoon. As previously advertised, the environment will be supportive of significant severe weather due to upwards of 3000 J/kg of uninhibited SBCAPE, 0-3km SRH increasing to above 200 m2/s2 and deep layer shear values around 50 kts. Thus, very large hail, damaging winds and tornadoes will all be possible. Heavy rainfall could also occur and a Flood Watch remains in effect across eastern KS. Activity should wane into the late evening and overnight hours. However, a few CAMs are showing the possibility of additional development of non-severe elevated storms overnight with additional mid-level PVA. On Sunday, the main trough axis will remain west of the area while the surface low moves into southeast Nebraska. A trailing cold front will work through northeast KS during the afternoon. Instability will again increase east of the boundary, which could lead to the development of a few more storms in far eastern KS. Instability and shear will not be as impressive as today, but there should be enough to lead to at least a marginal risk for severe weather. Once the front makes it east of the area, dry weather is expected for at least a brief time early in the workweek. POPs increase again on Tuesday when another surface boundary may move through the region. Temperatures stay warm through next week but most days come with at least low end POPs as an active synoptic pattern continues. && .AVIATION /18Z TAFS THROUGH 18Z SUNDAY/... Issued at 1250 PM CDT Sat Apr 27 2024 Main aviation concern is with thunderstorms in the first half of the period, which have the potential to be severe. Storms have already developed along a line from Salina to Sabetha near the warm front. These may stay just north of the MHK terminal initially, but with additional storms expected to move in from south central KS and more development possible in the warm sector, have gone ahead with a tempo TSRA at MHK for a few hours this afternoon. Otherwise, storms should continue to move east toward the Topeka terminals later this afternoon into the evening, although guidance remains mixed on exactly when and how quickly they move into east central KS. With this in mind, amendments will need to be made as necessary. It's tough to pinpoint any point in time when there could be any breaks in convection through the evening and overnight, though there should be an end to the activity by early morning. MVFR cigs look to make a return late tonight, likely not scattering until after this period. && .TOP WATCHES/WARNINGS/ADVISORIES... Flood Watch through Sunday morning for KSZ011-KSZ012-KSZ023- KSZ024-KSZ026-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056- KSZ058-KSZ059. && DISCUSSION...Teefey AVIATION...Picha
Hazardous weather outlook, Apr 27, 4:12 AM CDT, 10 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 412 AM CDT Sat Apr 27 2024 KSZ011-012-023-024-026-037>040-054>056-058-059-280915- Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Morris-Wabaunsee-Shawnee- Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 412 AM CDT Sat Apr 27 2024 ...FLOOD WATCH REMAINS IN EFFECT FROM NOON CDT TODAY THROUGH SUNDAY MORNING... This Hazardous Weather Outlook is for east central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Severe thunderstorms are expected to occur this afternoon and evening with very large hail, damaging winds and tornadoes all possible. Additional rounds of heavy rainfall could also lead to flooding across east central and northeast Kansas. So a flood watch has been posted from noon today through Sunday morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few strong to severe thunderstorms are possible again Sunday afternoon over east central and northeast Kansas. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf KSZ008>010-020>022-034>036-280915- Republic-Washington-Marshall-Cloud-Clay-Riley-Ottawa-Dickinson-Geary- 412 AM CDT Sat Apr 27 2024 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Severe thunderstorms are expected to occur this afternoon and evening with very large hail, damaging winds and tornadoes all possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few strong to severe thunderstorms are possible again Sunday afternoon over east central and northeast Kansas. .SPOTTER MESSAGE Weather spotters are encouraged to relay reports of hail, damaging wind, tornadoes and flooding. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, Apr 27, 2:13 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Topeka KS
213 PM CDT Sat Apr 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM Tornado 8 N Robinson 39.93N 95.40W
04/27/2024 Brown KS NWS Employee
Confirmed tornado.
&&
AJThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 12:37 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Pottawatomie, Riley | 38 min |
| Apr 27, 12:59 PM CDT | Tornado Warning | TOP | Clay, Riley | 31 min |
| Apr 27, 1:23 PM CDT | Tornado Warning | TOP | Pottawatomie, Riley | 37 min |
| Apr 27, 1:46 PM CDT | Tornado Warning | TOP | Brown | 29 min |
| Apr 27, 1:55 PM CDT | Tornado Warning | TOP | Marshall, Pottawatomie | 35 min |
| Apr 27, 2:09 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Riley, Washington | 36 min |
| Apr 27, 2:35 PM CDT | Special Weather Statement | TOP | Dickinson, Geary | 55 min |
| Apr 27, 2:38 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 37 min |
| Apr 27, 2:55 PM CDT | Tornado Warning | TOP | Brown, Nemaha | 49 min |
| Apr 27, 3:00 PM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 45 min |
| Apr 27, 3:01 PM CDT | Tornado Warning | TOP | Marshall, Nemaha | 29 min |
| Apr 27, 3:46 PM CDT | Special Weather Statement | TOP | Osage, Shawnee | 29 min |
| Apr 27, 4:51 PM CDT | High Wind Warning | TOP | Pottawatomie, Riley, Wabaunsee | 2 hr |
| Apr 27, 6:19 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 41 min |
| Apr 27, 6:59 PM CDT | Severe Thunderstorm Warning | TOP | Anderson | 16 min |
Nearby
Tornado Warnings in Kansas, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.